Nebraska, 2023

Hail in Nebraska, June 16, 2023

June 16, 2023 · NWS OAX · 2 events in 2 counties and zones

Scattered thunderstorms developed across Eastern Nebraska which resulted in a few hail reports in Boone and Madison counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed across Eastern Nebraska which resulted in a few hail reports in Boone and Madison counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 16, 1:44 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 16, 1:44 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
244 PM CDT Fri Jun 16 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 239 PM CDT Fri Jun 16 2023

Key Messages:

 - Showers and thunderstorms possible today through Saturday. A
   few could be strong to severe with gusty winds, heavy rain and
   hail.
 - Slightly cooler weekend (70s and 80s), but heating back up
   next week (80s and 90s).

Today and Tonight...

Skies remained hazy today as smoke from Canadian wildfires loomed
overhead. Smoke crept towards the surface across western Iowa and
into parts of eastern Nebraska this morning, lowering visibilities
slightly. Thankfully, daytime mixing helped clear out most of the
near-surface haze by the early afternoon.

A smattering of popcorn-like thunderstorms have begun to bubble up,
as 1000-2000+ J/kg of instability build over the region. PWAT was
already around 1.20 inches in this morning's 12Z sounding, hinting
at the potential for some heavy rainfall in addition to the
lightning threat with any afternoon/evening storms. While one or two
of these storms could be capable of producing gusty winds and small
hail, severe storms seem fairly unlikely due to the overall lack of
shear.

Northeast Nebraska will have a better shot at shower and storm
coverage this evening into early Saturday as convection develops
along a cold front pushing out of north-central Nebraska. Similar
to early convection, one or two of these storms could be strong
initially, capable of producing gusty winds and perhaps some small
hail. But overall the threat of severe weather looks to be
marginal at best. That being said, heavy rain will be likely with
any storms that develop. Slow moving storms could potentially
train over the same locations, and tap into the climatologically
high PWATs available.

Saturday..

A third opportunity for precipitation will arrive Saturday morning
as a shortwave and associated surface low pass through the region.
The good news is, there will still be ample precipitable water
available for any showers and storms that do develop. The bad news
is, this disturbance will likely weaken as it approaches eastern
Nebraska and passes into western Iowa, leaving scattered
precipitation coverage, at best. Again, the ingredients likely
will not be in place to support widespread severe weather.
However, a strong storm or two isn't out of the question, if
clouds clear out, allowing for an increase in CAPE. Additionally,
if slow moving showers or storms do manage to drift over locations
that received recent heavy rainfall, localized flooding may be
possible.

Sunday and Beyond...

A few showers and storms could linger over southeast Nebraska and
southwest Iowa early Sunday morning. Afternoon temperatures will be
relatively cool, with highs in the low to mid 80s.
Warmer, relatively humid air will move into the region next week, as
temperatures look to top out in the upper 80s to lower 90s, with
dewpoints in the 60s. Despite the warm, and somewhat moist airmass,
we'll likely stay dry for at least Monday and much of Tuesday as
upper level ridging will be building in. Some guidance suggests
potential for our next round of showers and storms Tuesday night
into Wednesday as a shortwave approaches. However the latest model
runs depict precipitation just skimming the western fringes of the
forecast area. Overall, forecast confidence from Wednesday onward is
relatively low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1208 PM CDT Fri Jun 16 2023

VFR conditions are expected through the early afternoon hours.
Spotty showers and storms are expected to develop around 21Z
today, however confidence is low in exactly where they will pop
up and if they will effect any of the TAF sites. A better chance
for storms is expected over northeast Nebraska around 00Z this
evening, likely impacting the KOFK area through 05z. An
approaching low pressure system will bring a third round of
precipitation to the area early Saturday morning. While overall
convection looks to be fairly scattered, the best chance will be
over KOFK from around 10-14Z tomorrow. KLNK and KOMA may see some
stray showers and storms throughout the TAF period, however
confidence remains low in the exact timing and placement of
precipitation. A few storms may be capable of producing gusty
winds, heavy rain, and perhaps small hail.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...KG
AVIATION...KG
Hazardous weather outlook, Jun 16, 2:22 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
322 PM CDT Fri Jun 16 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
322 PM CDT Fri Jun 16 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Scattered showers and storms are expected this this evening and
Saturday. A few storms may be strong to severe, and capable of
hail, strong to damaging winds, and heavy rainfall. Any areas that
receive repeated rounds of thunderstorms could see some localized
flooding.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not anticipated today, but any
reports of severe weather are appreciated.

The radar

The Grand Island radar (KUEX), 146 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Boone

When
June 16, 4:10 PM CST
Where
Boone County, 2.07 mi W of Primrose
Measured
1 in hail
Reported by
Public
Coordinates
41.630, -98.270

Public reported 1-inch hail.

Hail, Madison

When
June 16, 5:10 PM CST
Where
Madison County, Newman Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.750, -97.780

Trained spotter reported 1-inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107616, 1107617.